What causes local anesthetic toxicity?

Updated: Jan 09, 2019
  • Author: Raffi Kapitanyan, MD; Chief Editor: David Vearrier, MD, MPH  more...
  • Print
Answer

While generally safe, local anesthetic agents can be toxic if administered inappropriately, and in some cases may cause unintended reactions even when properly administered. Adverse effects are usually caused by high plasma concentrations of the agent, which may result from one of the following:

  • Inadvertent intravascular injection
  • Excessive dose or rate of injection
  • Delayed drug clearance
  • Administration into vascular tissue

Patient factors can also affect toxicity. For example, because lidocaine is hepatically metabolized, liver dysfunction increases the risk of toxicity. Because lidocaine is also protein bound, low protein states may also increase risk. Acidosis increases the risk because it favors dissociation of lidocaine from plasma proteins. Interactions with other drugs (eg, cimetidine, beta-blockers) can also affect lidocaine drug levels.


Did this answer your question?
Additional feedback? (Optional)
Thank you for your feedback!